Rare reaction to voluma.

It's now been exactly 4 weeks since voluma injections in cheeks by experienced injector. Immediately following my right eye swelled enormously (cornea too). I visited various doctors and none could agree what was causing it. Now the theory is that it's putting pressure on my sinus causing pressure in eye and sinus infections. I've been in constant pain. I want to dissolve but I'm scared the hyaluronidase will cause more swelling and pressure on my eye and I don't want to go blind. Please help.

Doctor Answers 7

Rare Reaction to Voluma

I am sorry to hear about your reaction. Voluma is injected deep within the tissues, and often just above the bone. Voluma is not injected deep enough to enter the sinus cavity. It also cannot create pressure directly to the eyeball. Depending on where Voluma was place it may be interfering the lymphatic drainage around your eye. Having it dissolved with hyaluronidase will not cause any further damage. 


Summit Emergency Medicine Physician
5.0 out of 5 stars 24 reviews

Pain from Voluma

I would absolutely return to your treating physician for Vitrase to remove the product.  Once you have the product dissolved you should feel much better.  Best, Dr. Green

Voluma

Thank you for your question. It would be helpful to review pictures, and to learn more about your health history. Swelling in the eyes and specifically the cornea is not a common side effects. That said, common side effects fade within 2 to 4 weeks. suggest that you move forward and consult with a board certified facial plastic surgeon.

Best wishes,

Ross A. Clevens, MD
Melbourne Facial Plastic Surgeon
4.7 out of 5 stars 97 reviews

Opinions

Seeing different doctors can help. An eye doctor is critical for eye and globe issues.

The sinus cavity is covered by bone and the bone will not transmit pressure to your sinus.

Hylauronidase can be used but this will take an experienced injector and can take multiple sessions.

Voluma reaction

I am so sorry that you have had such a strange reaction. The Voluma isn't injected deep enough to affect your sinuses, but it could have been placed in such as way at to interfere with the lymphatic drainage around your eye. I don't think that dissolving it will cause any further damage so that would be my advised course of action. 

Kindly,

Kouros Azar 

Kouros Azar, MD
Thousand Oaks Plastic Surgeon
4.8 out of 5 stars 21 reviews

Voluma caused a sinus infection?

First off, the product didn't cause any problems. It was the injector. Second, dissolving the product with hyaluronidase has zero risk are making things worse or blindness. I can't believe the procedure caused a sinus infection. It might have happened simultaneously. Pain is probably related to infraorbital nerve injury. I would venture to guess that the injection was done using needles and not cannulas. Cannulas are much safer and most likely would have caused your problems.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Rare reaction to voluma.

Thank you for sharing your question and I am sorry to hear of your eye swelling issues.  It was wise to see a specialist to ensure that no irreversible damage was being done to your eye.  Voluma is typically placed deep within the tissues of the face, and oftentimes just above the patient's bone.  Anatomically speaking, Voluma does not enter the sinus cavity and can not create pressure directly to they eyeball, but depending on where it was placed it may have interrupted lymphatic channels or drainage of the eye.  I would advise seeing your injector to dissolve the Voluma with hyaluronidase as they know where it was injected to best target it.  Best wishes.  

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.